Alert archive / Ohio / Small Craft Advisories in 2023

Small Craft Advisory 21, NWS Cleveland, OH

February 19, 2023

NWS Cleveland, OH issued this small craft advisory at Feb 19, 2023, 3:49 AM EST. It took effect at Feb 19, 2023, 7:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2023, 3:49 AM EST (08:49 UTC)
In effect from
Feb 19, 2023, 7:00 AM EST
Expired
Feb 19, 2023, 7:06 PM EST
In force
12 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

865 
WHUS71 KCLE 190849
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
349 AM EST Sun Feb 19 2023

LEZ144>149-191700-
/O.NEW.KCLE.SC.Y.0021.230219T1200Z-230220T1200Z/
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-
Geneva-on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
349 AM EST Sun Feb 19 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST MONDAY...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet
  expected mainly between 4 to 5 nautical miles from shore.

* WHERE...The nearshore waters of Lake Erie from the Islands OH 
  to Ripley NY.

* WHEN...From 7 AM this morning to 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
3 follow-up statements
794 
WHUS71 KCLE 191417
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
917 AM EST Sun Feb 19 2023

LEZ144>149-192230-
/O.CON.KCLE.SC.Y.0021.000000T0000Z-230220T1200Z/
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-
Geneva-on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
917 AM EST Sun Feb 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet
  expected mainly between 3 to 5 nautical miles from shore.

* WHERE...The nearshore waters of Lake Erie from the Islands OH 
  to Ripley NY.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
816 
WHUS71 KCLE 191938
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
238 PM EST Sun Feb 19 2023

LEZ144>149-200345-
/O.CON.KCLE.SC.Y.0021.000000T0000Z-230220T1200Z/
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-
Geneva-on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
238 PM EST Sun Feb 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...Southwest winds 10 to 20 knots and waves 2 to 4 feet.

* WHERE...The nearshore waters of Lake Erie from the Islands OH 
  to Ripley NY.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
650 
WHUS71 KCLE 200006
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
706 PM EST Sun Feb 19 2023

LEZ144>149-200115-
/O.CAN.KCLE.SC.Y.0021.000000T0000Z-230220T1200Z/
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-
Geneva-on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
706 PM EST Sun Feb 19 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves are currently below Small Craft Advisory 
criteria. Sustained winds will briefly increase to near or 
slightly over 15 knots late this evening into the overnight hours 
with the passage of a cold front, with waves of 1 to 3 feet. This 
does not meet Small Craft Advisory Criteria, allowing for the 
advisory to be cancelled. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Feb 19, 3:48 AM EST, 1 minute earlier.

Area forecast discussion, Feb 19, 3:48 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Cleveland OH
348 AM EST Sun Feb 19 2023

.SYNOPSIS...
High pressure departs today with a cold front late tonight into
early Monday. Rain chances increase with an expansive low
pressure system entering the area mid week.

&&

.NEAR TERM /THROUGH MONDAY/...
High pressure exits into the Atlantic, but southwesterly flow
remains dominant over our region as the warming trend continues
today. Cold air remains locked well to the north of the southern
Great Lakes and the area will be about 10-15 degrees above normal
once again during this unusually mild February. Plenty of cloud
cover for the first part of the forecast in high level cirrus this
morning which will be replaced by mid level clouds from PVA in a
weak/dry 500mb trough axis pushing through after 15Z this morning.

There is a bit of spread in the models in how they are handling the
cold front slated to come through tonight/early Monday. The NAM is
very dry, and despite some defined, strengthening frontogenesis, QPF
is absent from the projections while other operational models are a
bit more aggressive thanks to a progged deeper layer of moisture.
This model disagreement occurs amongst the CAMs as well, but in the
end, feel like chances for showers increase as the front tracks
through the CWA northwest to southeast. This does naturally lead to
a little bit lower confidence in the forecast. Despite some higher
POPs in the southeastern zones, this is a low QPF forecast,
generally less than a tenth of an inch even where the higher POPs
stand.

Back up into the upper 40s/lower 50s today, then lower to upper 40s
in the wake of the cold front for Monday in modest cold air
advection.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Near zonal flow across the Lower 48 states will force a fast moving
shortwave trough and associated positive vorticity maximum toward
the Great Lakes region Tuesday. Surface low pressure is also
expected to move east through the northern U.S. and northern Great
Lakes to the East Coast by Tuesday night.  The surface low should
push a weak warm front northeast across the area Monday night
resulting in minimal warm air advection. A trailing cold front is
then expected to move east across the area Tuesday morning with
fairly strong cold air advection to follow. Moisture and best upper
level support is expected to slide southeast into the eastern half
of the forecast area Monday night resulting in a threat for a
rain/snow mix over the eastern half of the area. Western portions
expecting to see little to no threat for precipitation.  As cold
front sweeps east, lake effect is negated by southwest flow over the
area and the advancing weak upper level ridge and surface high
pressure Tuesday night. Next big system begins to approach the local
area forcing a warm front across the forecast area Wednesday. This
is in response to upper level trough digging into the western United
States Wednesday. The advancing low pressure system should move east
toward the area along the warm front that is expected to become
nearly stationary during the period. Strong warm air advection
should develop behind the frontal boundary heading into Wednesday
night. A mix of rain/snow is expected Wednesday transitioning to all
rain Wedneday night. Deep moisture and and lift along the frontal
boundary should support period of moderate to heavy rainfall across
the area Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Potent upper level shortwave and associated positive vorticity
maximum is expected to move east across the area as waves of surface
low pressure move east into the area. Cold front is then expected to
move east across the area Thursday afternoon and a return back to
cold air advection will take place Thursday night. High pressure
builds east into the northern lakes Friday and then east of the area
Friday night. A warm front should lift northeast in the wake of the
high pressure into the local area Saturday with associated moisture.
This feature is expected to produce a minimal chance for early snow
showers across the area as cold air begins to retreat from the area
and bring a return to warm air advection flow.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
High level cloud ceilings around FL200 through much of the
forecast, lowering late with the approach of a cold front from
the west. Wind gusts return this afternoon out of the south
southwest 20-30kts, peaking during max heating of the day.

Outlook...Non-VFR possible with a cold front Sunday night and in
the cold air advection behind it Monday, and in periods of rain
and/or snow Wednesday into Thursday night.

&&

.MARINE...
Southwest flow should persist across the area and this should keep
the highest waves off shore between 4 and 5 miles out. Winds should
be between 15 and 25 knots today through tonight becoming southwest
and this should support the higher waves as well. Will go ahead and
issue a small craft advisory for 7 AM this morning through 7 AM
Monday. Winds diminish to light and variable Monday and Monday night
but increase again Tuesday out of the southwest as a series of
weather systems move through the area into the latter half of the
week. Another small craft advisory will likely be needed again
Tuesday diminishing Tuesday night. Low pressure is expected to move
east toward the area setting up northeast flow over the lake
Wednesday and yet another small craft advisory will likely be needed
into Thursday morning. Flow becomes variable Thursday afternoon and
night as waves of low pressure move through the area. A cold front
will move through the area Thursday afternoon forcing strong cold
air advection and fairly gusty winds to 30 knots. There is the
possibility that winds may need to be ramped up Thursday night into
Friday to possible low end gales.  Will continue to monitor as the
situation develops.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...26
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...26
MARINE...Lombardy

Nearby

Small Craft Advisories in Ohio, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.